Medication and sunny days. The two may not always mix well. Sunlight may cause certain medications to work differently and some of those medications may cause the sun to have adverse affects on your body.
Which medications are the worst culprits?
- One of the most common drugs taken by many are antibiotics. Doxycycline, tetracycline, ciprofloxacin, levofloxacin, ofloxacin and trimethoprim can cause sun sensitivity which is a rash caused by exposure to the sun.
- Antidepressants such as doxepin (Sinequan) and other tricyclics also cause sun sensitivity.
- There are also medications that cause phototoxicity, a condition that can last for decades. A drug will absorb UV light, release it into the skin and cause the death of cells. This is most common in areamiodarone (Cordarone, a heart medication).NSAIDs (nonsteroidal anti-inflammatory drugs such as ibuprofen), and the tetracycline family.
- Acne treatments such as Retin-A can also be phototoxic, causing what appears to be a severe sunburn.
- Some allergy medications such as Benedryl, reduce your ability to sweat. This can lead to heat exhaustion and in severe cases, heat stroke.
- Many over the counter herbal medications such as St. John’s Wort can easily cause photo sensitivity. St. John’s Wort also has a large number of medications that it interacts with. Always check with your medical professional before taking it.
- If you use transdermal patches such as those containing Fentanyl, the sun can cause the blood vessels in the surface of your skin to dilate. This leads to your body increasing its absorption of the medication and can possibly lead to overdose.
Always check with your doctor or pharmacist when starting a new medication to ensure it doesn’t react to sun exposure.
[easyazon_image align=”none” height=”110″ identifier=”B004D2DR0Q” locale=”US” src=”https://seniorslifestylemag.com/wp-content/uploads/2017/04/41FRJBU2BGhL.SL110.jpg” tag=”seniorslife-20″ width=”110″]